ADVERTISEMENT

More than a million people are harmed every year by reactions to prescription drugs. Many of these are caused by interactions between incompatible medications.

Unfortunately, physicians are not always aware of these potential hazards. One study found that prescribers did poorly on a take-home test of which drug combinations should not be taken together (Drug Safety, June 2008). Only one in five, for example, was aware that the anti-anxiety drug alprazolam (Xanax) is incompatible with the anti-fungal agent itraconazole (Sporanox).

It is not surprising that prescribers have a hard time remembering dangerous drug interactions. There are, after all, way too many hazardous combinations to memorize them all.

That’s why experts had hoped that electronic prescribing with a computer or smartphone would alert doctors to possible problems before they wrote a prescription. There is growing recognition, however, that technology alone is inadequate to protect patients from harm (Journal of Managed Care Pharmacy, January-February 2012).

Doctors frequently ignore and override the drug-interaction alerts that pop up on their computer systems (American Journal of Managed Care, October 2007). Insiders refer to this as “alert fatigue” because physicians become desensitized to interaction warnings.

A study of discharge prescriptions reveals the seriousness of the problem and also a potential solution (Annals of Emergency Medicine, February 2013). Researchers reviewed 674 prescriptions (roughly half) of all those written over a three-week period at a busy emergency department.

Nearly one-fourth of the children’s prescriptions and 8 percent of the adults’ medications had significant errors and posed a risk to patients. That was even after a review by electronic drug checks. In this investigation, pharmacists discovered the mistakes and checked with the prescribers, who admitted their errors and changed the medication.

Because children are so vulnerable to medication mistakes and drug interactions, Children’s Medical Center in Dallas has put 10 full-time pharmacists in the emergency department to review each prescription before it is dispensed. They review 20,000 prescriptions every week and prevent a significant number of interactions and other prescribing problems.

This is expensive, so very few hospitals use this effective strategy to double-check prescriptions. That’s why patients themselves need to be extra vigilant. A reader related this experience: “I had a very bad interaction from taking Gralise, tramadol and Cymbalta. I was told that I had serotonin syndrome.”

The pain reliever tramadol (Ultram) and the antidepressant duloxetine (Cymbalta) both work on the neurochemical serotonin and together they can cause serotonin syndrome. Symptoms of this life-threatening reaction include agitation, fever, sweating, uncontrollable muscle contractions, rapid heart rate and hallucinations. It can progress to coma and death. Gabapentin (Gralise) also interacts with both tramadol and Cymbalta, so the entire combination was risky.

You can learn more about how to protect yourself from such scary interactions through our book “Top Screwups Doctors Make and How to Avoid Them.” Look for it in your local library, or buy it online (www.PeoplesPharmacy.com).